So Many Choices, What’s an MD To Do?
Acetaminophen (APAP) is an OTC analgesic/antipyretic found in most medicine cabinets. It is available as a single ingredient or formulated with other OTC or prescription medications. Overdose with APAP is one of the most common poisonings in the US. The 2015 American Association of Poison Centers (AAPCC) National Poison Data System (NPDS) Annual Report 1 lists APAP alone and APAP combinations in the Top 25 categories associated with the largest number of fatalities (#s 6 and 7 of 25). Of 147,334 APAP exposures, IV N-Acetyl Cysteine (NAC) was instituted in 20,298 cases of poisoning.
Medications Errors with IV Acetylcysteine Three-Bag Protocol
|Type of error (% rate of error)|
|Incorrect dose (1.4%)|
|Incorrect infusion rate (5%)|
|Interruption in therapy >1 hr (18.6%)|
|Unnecessary administration (13.1%)|
|*LD = loading dose; **LFT = liver function test|
Table 1: Adapted from: Ann Pharmacother 2008; 42:766-770.
Acetadote2 is the FDA-approved IV antidote for APAP toxicity. Timely and accurate administration is crucial to prevent or reduce hepatic injury after acute APAP ingestion or repeated supratherapeutic dosing.
The FDA-approved 21-hour, three-bag protocol for Acetadote administration is effective; however, there is substantial risk for dosing and administration errors because the regimen involves preparing three bags of differing concentrations derived from weight-based doses and dilutions, each with a different length of infusion. Mistakes may occur due to inaccurate dose calculation and IV admixture preparation, incorrect rate of administration, interruptions in therapy associated with changing bags or adverse effects (i.e., anaphylactoid reactions and dose-related vomiting), and unnecessary administration. Hayes3 (2008) reported on 221 APAP overdose cases treated with IV NAC and the types of errors associated with the three-bag protocol (Table 1). The researchers found 84 medication errors in 74 out of 221 (33%) patients. The occurrence of error was most frequent in EDs as compared to ICUs or general medical floors.
Massive overdose with IV-NAC due to errors in administration can result in life-threatening effects: hemolysis and hemolytic uremic syndrome following a five-fold IV-NAC overdose (Mullins4 2011); cerebral edema and seizures following 150 gram IV-NAC infusion over 32 hours (Heard5 2011).
Johnson6 (2011) studied a single-bag dosing regimen with a loading dose infusion of 150 mg/kg over one hour, followed by 12.5 mg/kg/hour over 20 hours. It was effective, well tolerated, and had infrequent interruption in therapy, though administration errors were similar to that reported with the 3-bag FDA regimen. Pauley7 (2015) studied an alternative 2-bag IV NAC regimen for pediatric patients which resulted in fewer reconstitution and administration errors.
Wong8 (2015) studied the incidence and severity of non-allergic anaphylactoid reactions as influenced by the rate of infusion. The incidence was significantly reduced by combining the first two bags of the traditional three-bag protocol and infusing over 4 hours at 50 mg/kg/hr to deliver the equivalent 200 mg/kg. Isbister9 (2016) conducted a similar study that showed that a 2-phase IV NAC infusion resulted in fewer reactions in those with toxic APAP concentrations.
Bateman10 (2016) studied the incidence of nausea and vomiting as common adverse reactions to Acetadote infusions. Pretreatment with ondansetron reduced the incidence of vomiting, thus preventing unnecessary interruptions in therapy. Since most patients currently receive Acetadote instead of oral NAC, health care providers have tended to disregard the GI component. However, this study shows that GI adverse reactions occur with IV NAC.
ALTERNATIVES TO THE THREE-BAG PROTOCOL
Alternatives to the three-bag protocol ideally provide equivalent efficacy with reduced risk for error. Consequently, there are several published off-label alternative dosing regimens that use only 1 or 2 bags (Table 2). These protocols may offer acceptable alternatives to the three-bag FDA-approved regimen. Despite which regimen is selected, hospitals should choose one to be used across all departments and adhere to it to prevent confusion and dosing errors.
Children’s Mercy Hospital7
Bag 1 continued
Total Dose for all bags
Table 2: Common IV Acetadote Protocols
Acetaminophen overdoses can be difficult to manage. Our advice is to call the Missouri Poison Center. Our specially trained nurses, pharmacists and medical toxicologist can provide you with the most up to date treatment advice.
- Mowry JB, Spyker DA, Brooks DE, Zimmerman A, Schauben JL. 2015 annual report of the American Association of Poison Control Centers’ National Poison Data System (NPDS): 33rd annual report. Clin Tox 2015; 54:10, 924-1109.
- Acetadote (acetylcysteine) injection. 2017 Prescribing Information. Cumberland Pharmaceuticals, Inc. Nashville, TN.
- Hayes BD, Klein-Schwartz W, Doyon S. Frequency of medication errors with intravenous acetylcysteine for acetaminophen overdose. Ann Pharmacother 2008; 42:766-770.
- Mullins ME, Vitkovitisky IV. Hemolysis and hemolytic uremic syndrome following five-fold N-acetylcysteine dosing regimen for treatment of acetaminophen toxicity. Ann Pharmacother 2011; 45:713-720.
- Heard K, Schaeffer TH. Massive acetylcysteine overdose associated with cerebral edema and seizures. Clin Tox 2011; 49:423-425.
- Johnson MT, McCammon CA, Mullins ME, Halcomb SE. Evaluation of a simplified N-acetylcysteine dosing regimen for the treatment of acetaminophen toxicity. Ann Pharmacotherapy. 2011; 45(6):713-720.
- Pauley KA, Sandritter TL, Lowry JA, Algren DA. Evaluation of an alternative intravenous N-acetylcysteine regimen in pediatric patients. J Ped Phamacol Ther 2015; 20(3):178-185.
- Wong A, Graudins A. Simplification of the standard three-bag intravenous acetylcysteine regimen for paracetamol poisoning results in lower incidence of adverse drug reactions. Clin Tox 2016; 54(2):115-119.
- Isbister GK, et al. A prospective observational study of a novel 2-phase infusion protocol for the administration of acetylcysteine in paracetamol poisoning. Clin Tox 2016; 54(2):120-126.
- Bateman DN, et al. Reduction of adverse effects from intravenous acetylcysteine treatment for paracetamol poisoning: a randomized controlled trial. Lancet 2014; 383:697-704.